Oklahoma, 2004

Hail in Oklahoma, March 20, 2004

March 20, 2004 · NWS TSA · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 20, 3:57 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 20, 3:57 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
357 PM CST SAT MAR 20 2004

21Z MESOSCALE ANALYSIS GRIDS SHOW THAT THE GREATEST INSTABILITY AND
MOISTURE CONVERGENCE IS PHASING FROM JUST NORTH WEST OF FORT SMITH
TO NEAR MCALESTER.  LIFTED INDICES ARE NEAR -9 IN HASKELL AND
LATIMER COUNTIES.  IN ADDITION...OROGRAPHICS IN NORTHWEST ARKANSAS
WILL ENHANCE THE CONVERGENCE IN THE FRONT AND MAY RESULT IN LOCALLY
ENHANCED LIFT THERE AS WELL.

WHILE THE CAP REMAINS JUST AHEAD OF THE FRONT...THERE IS POTENTIAL
FOR STORM DEVELOPMENT DURING THE NEXT HOUR OR TWO NEAR OR JUST
BEHIND THE FRONT AS IT MOVES SOUTH.  SHEAR PARAMETERS ARE VERY WEAK
FOR LATE MARCH SO HAIL WILL BE THE PRIMARY THREAT.  EVEN THE HAIL
THREAT MAY BE REDUCED SOME BY THE WEAK SHEAR GIVEN THAT STONES MAY
NOT BE CARRIED CLEAR OF THE WARM UPDRAFT.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Mar 20, 1:00 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CST SAT MAR 20 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT

...A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

A COLD FRONT HAS ENTERED THE OUTLOOK AREA AND HAS PUSHED SOUTH OF
THE INTERSTATE 44 CORRIDOR BY EARLY THIS AFTERNOON.  THE AIRMASS
AHEAD OF THE FRONT CONTINUES TO DESTABILIZE HOWEVER THE CAP STRENGTH
HAS KEPT THUNDERSTORMS FROM FORMING ALONG THE COLD FRONT.

THE CAP WILL CONTINUE TO WEAKEN THROUGH THE AFTERNOON WITH
THUNDERSTORMS EXPECTED TO INITIATE BY MID AFTERNOON AS THE COLD
FRONT CONTINUES SOUTHWARD.  MODERATELY UNSTABLE CONDITIONS WILL
EXIST ALONG AND SOUTH OF INTERSTATE 40 WITH LOCATIONS SOUTH OF THIS
LINE FAVORED FOR SEVERE WEATHER PRIOR TO COLD FRONTAL PASSAGE.  WEAK
WIND FIELDS ALOFT COUPLED WITH MODERATE INSTABILITY FAVOR LARGE HAIL
AS THE PRIMARY THREAT.

THE COLD FRONT WILL CONTINUE SOUTHWARD AND GRADUALLY PUSH THE SEVERE
WEATHER THREAT SOUTH OF THE OUTLOOK AREA BY MID EVENING.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER WEAK DISTURBANCE IS EXPECTED TO BRING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS FOR THE LATTER HALF OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 20, 4:31 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
431 PM CST SAT MAR 20 2004

OKZ073-202300-
PITTSBURG OK-
431 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CST
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     PITTSBURG

AT 431 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF ALDERSON...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...HARTSHORNE...
HAILEYVILLE...DOW...BACHE...ALDERSON AND KREBS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

The radar

The Western Arkansas radar (KSRX), 35 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Le Flore

When
March 20, 5:03 PM CST
Where
Le Flore County, Poteau
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.050, -94.617

Hail, Le Flore

When
March 20, 5:59 PM CST
Where
Le Flore County, 2 mi E of Muse
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.667, -94.733

Hail, Choctaw

When
March 20, 7:05 PM CST
Where
Choctaw County, Hugo
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.017, -95.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389100, 5389101, 5389102.